Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 12, 2017, 3:08 PM MDT for Larimer County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 3:08 PM MDT (21:08 UTC)
- Expired
- Jun 12, 2017, 3:34 PM MDT
- In force
- 26 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 50.0 mph
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 33 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 1:11 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WUUS55 KBOU 122108
SVRBOU
COC069-122145-
/O.NEW.KBOU.SV.W.0046.170612T2108Z-170612T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
308 PM MDT MON JUN 12 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Larimer County in north central Colorado...
* Until 345 PM MDT
* At 307 PM MDT, a severe thunderstorm was located 7 miles southwest
of Natural Fort, or 21 miles southwest of Cheyenne, moving
northeast at 25 mph.
HAZARD...Up to two inch diameter hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Larimer County, which includes Buckeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.
&&
A tornado watch remains in effect until 800 PM MDT for north central
Colorado.
LAT...LON 4090 10495 4082 10506 4084 10517 4100 10508
4100 10495
TIME...MOT...LOC 2107Z 212DEG 23KT 4091 10506
HAIL...2.00IN
WIND...<50MPH
$$
BAKER1 follow-up statement
513
WWUS55 KBOU 122134
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
334 PM MDT MON JUN 12 2017
COC069-122144-
/O.CAN.KBOU.SV.W.0046.000000T0000Z-170612T2145Z/
Larimer CO-
334 PM MDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LARIMER COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 800 PM MDT for north central
Colorado.
LAT...LON 4090 10495 4082 10506 4084 10517 4100 10508
4100 10495
TIME...MOT...LOC 2134Z 212DEG 23KT 4106 10494
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:55 AM MDT, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 12, 9:55 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 955 AM MDT Mon Jun 12 2017 .UPDATE... Issued at 945 AM MDT Mon Jun 12 2017 Latest HRRR still initiates the thunderstorms more to the north and east of Denver by early this afternoon. Two pockets of potentially severe storms, one northeast Arapaho, southern Washington and eastern Morgan by 20z, with another convergent area over northeastern Larimer and northwestern Weld by 22z. Best chc for severe storms today still appears to be from 2 pm to 6 pm, favorable shear/CAPES for large hail, damaging wind and tornadoes, but would drag the dry line a little further south, with the stronger storms north of highway 36. Main area would be north and east of a line from fort collins to greeley to last chance, so have adjusted the zones based off of this potential dry line location. && .SHORT TERM...(Today and tonight) Issued at 411 AM MDT Mon Jun 12 2017 ...Main concern is the threat of severe thunderstorms today... Current surface analysis shows near 60 dewpoints all the way back to Greeley and Limon, with mid 50s in the Denver metro area. Surface low pressure in southeast Colorado stretches to the main low ahead of an unseasonably deep upper trough spinning east across Nevada. Surface pressure falls already occurring in advance of this system in northeast Colorado. At this rate, would expect continue falls through the day with strong southeast boundary layer flow developing across the plains. An organized dryline will likely develop through the afternoon and shift northward across the plains. There is a pretty strong cap without much cooling aloft today, but a band of moderate Q-G forcing will arrive this afternoon. This should help erode the cap and with isolated to scattered convection developing along the dryline. By mid afternoon, the dryline is expected to be from near or just north of the Denver metro area onto the eastern plains to between Limon and Akron, and lifting northward. Any storm that eventually breaks through the cap will be able to tap into surface based CAPES of 2000-3000 J/kg given mid 80s temps and near 60F dewpoints. Wind shear supports organized supercell growth and 0-3 km helicity pushing 200+ m2/s2 in combination with strengthening low level wind field and lower LCLs on the plains would bring damaging tornado threat. Main threat area seems to be shaping up along and north of Highway 34 and then I-76 on the northeast plains where cap is weakest. Strong and gusty southerly winds will develop behind the dry line through this afternoon. Storms should continue to push rapidly northeast and exit the northeast plains by early evening. Then mostly clear skies will prevail overnight as we'll be right under the dry slot. .LONG TERM...(Tuesday through Sunday) Issued at 411 AM MDT Mon Jun 12 2017 The upper trough will push quickly across the area Tuesday morning allowing for gusty west winds across the area through the day and cooler temperatures. Isolated snow showers are expected over the far northern mountains as snow levels start around 6000 feet and increase to 10Kft by the late afternoon. Temperatures across the region will be a few degrees below normal for this time of year. Flow will become zonal Wednesday, with a slight ripple of energy over Wyoming. At this point will not include a chance for precipitation as it seems to be too far north to affect CO, but this may need to be adjusted later. Temperatures will warm a couple degrees across the area under mostly clear skies. Thursday and Friday will continue the dry and warming trend as an upper ridge builds up the western coast, readings are expected to return to above normal for the time of year. On Saturday, a quick moving upper trough that moved across the Northern Rockies near the northern US border Friday will have pushed a northern surge south into the area. Temperatures will be similar to Friday but an increase in moisture may allow for a slight chance of showers and storms across the area. The same will hold true for Sunday and Monday as some northeasterly surface flow pushes in higher moisture and a few weak disturbances may pass in northwesterly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 945 AM MDT Mon Jun 12 2017 Winds will strengthen from the east/southeast through 20Z, and then turn more southerly and increase further with gusts around 30 knots likely 21Z-01Z. Then expect a gradual weakening through 06Z. Isolated storms may develop as far south as KDEN 19Z-21Z, but main thunderstorm threat will be north and east of KDEN through late afternoon. && .FIRE WEATHER... Issued at 411 AM MDT Mon Jun 12 2017 Winds will increase to 20-30 mph with gusts 35-40 mph, and humidities will drop significantly behind a dryline moving northward across the area. Critical weather conditions are likely to develop across the mountains, high valleys, southern foothills and Palmer Divide/Denver area...but fuels are still generally green so no fire highlights at this time. Though humidities won't be as low on Tuesday compared to today, or winds as strong, conditions over the Palmer Divide may keep elevated fire weather concerns as westerly winds gust to 25 mph and humidities are in the 10-15% range. Fire weather concerns diminish for the rest of the week with less wind expected, but hot and dry conditions will likely continue to dry and cure out fuels. && .HYDROLOGY... Issued at 411 AM MDT Mon Jun 12 2017 Snowmelt is being handled well by streams. We will extend the ongoing Flood Advisory for the Cache La Poudre at the canyon mouth another day, then cooler weather should slow runoff a bit. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Barjenbruch LONG TERM...Kriederman AVIATION...Cooper FIRE WEATHER...Barjenbruch/Kriederman HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 12, 11:05 AM MDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Mon Jun 12 2017 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Mon Jun 12 2017 ...severe storm threat today... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible across portions of the plains this afternoon. A dryline will organize and shift northward, and be the focus for isolated to scattered thunderstorm development. By mid afternoon, this dryline is expected to be extend from near or just north of the Denver metro area eastward to between Limon and Akron, around Last Chance. This feature and threat of thunderstorms will then shift northward to the Wyoming and Nebraska border area by late afternoon into early evening. If thunderstorms are able to develop along this dryline and break through the cap, severe storms would be likely with large hail, damaging winds, and a damaging tornado or two possible. The main threat for severe weather after 2 PM will be roughly along and north of a line from Loveland to Wiggins to around Anton in southern washington county. Any storms that develop are expected to move northeast out of Colorado by 6 PM. Behind the dryline, it will turn hot and windy this afternoon. Winds will slowly subside in most areas by late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated light snow showers are possible Tuesday morning over the northern Colorado mountains. Snow amounts will be light. Strong west winds Tuesday will be gusting to near 50 mph over the high country and up to 25 mph over the plains. It will be dry most of the week. A slight chance of late day showers and thunderstorms will remain, mainly to the mountains for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northern portions of the plains by 2 PM.
In the hours before
Local storm report, Jun 12, 2:29 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
229 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 3 E LOVELAND 40.42N 105.02W
06/12/2017 M1.00 INCH LARIMER CO TRAINED SPOTTER
&&
CGIMMESTLocal storm report, Jun 12, 2:50 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM HAIL 3 E LOVELAND 40.42N 105.02W
06/12/2017 M1.00 INCH LARIMER CO TRAINED SPOTTER
0243 PM FUNNEL CLOUD TIMNATH 40.53N 104.98W
06/12/2017 LARIMER CO PUBLIC
&&
SULLIVANLocal storm report, Jun 12, 2:52 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
252 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FUNNEL CLOUD TIMNATH 40.53N 104.98W
06/12/2017 LARIMER CO PUBLIC
0232 PM HAIL 1 WNW WINDSOR 40.49N 104.93W
06/12/2017 M2.00 INCH WELD CO PUBLIC
0232 PM HAIL 5 ESE FORT COLLINS 40.52N 104.99W
06/12/2017 M0.75 INCH LARIMER CO TRAINED SPOTTER
0226 PM HAIL 3 E LOVELAND 40.42N 105.02W
06/12/2017 M1.00 INCH LARIMER CO TRAINED SPOTTER
&&
CGIMMESTLocal storm report, Jun 12, 3:04 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
304 PM MDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM FUNNEL CLOUD TIMNATH 40.53N 104.98W
06/12/2017 LARIMER CO PUBLIC
0232 PM HAIL 1 WNW WINDSOR 40.49N 104.93W
06/12/2017 M2.00 INCH WELD CO PUBLIC
0232 PM HAIL 5 ESE FORT COLLINS 40.52N 104.99W
06/12/2017 M0.75 INCH LARIMER CO TRAINED SPOTTER
0230 PM HAIL 2 SE TIMNATH 40.51N 104.95W
06/12/2017 M1.75 INCH LARIMER CO COCORAHS
0228 PM HAIL 3 W WINDSOR 40.48N 104.97W
06/12/2017 M1.75 INCH LARIMER CO COCORAHS
0226 PM HAIL 3 E LOVELAND 40.42N 105.02W
06/12/2017 M1.00 INCH LARIMER CO TRAINED SPOTTER
&&
SULLIVANThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:09 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 51 min |
| Jun 11, 9:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| Jun 12, 11:07 AM MDT | Areal Flood Advisory | BOU | Grand | 24 hr |
| Jun 12, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 46 min |
| Jun 12, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 39 min |
| Jun 12, 3:15 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 12, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 12, 3:45 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 12, 3:46 PM MDT | Tornado Warning | BOU | Weld | 29 min |
| Jun 12, 4:13 PM MDT | Tornado Warning | BOU | Weld | 32 min |
| Jun 12, 4:35 PM MDT | Tornado Warning | BOU | Weld | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.